Heavy Snow, Northwest Blue Mountains
- When
- March 7, 3:00 AM PST to 4:00 AM PST
- Where
- Northwest Blue Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 46.264, -118.193 (the zone’s center; the record gives no point)
Upslope snow showers produced heavy snowfall for the Washington Blue Mountains Wednesday March 6th through the early morning hours of Thursday March 7th. Snowfall in inches include (9) in 12 hours at a Mesonet near Ski Bluewood, and (11) at the Touchet SNOTEL.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Upslope snow showers produced heavy snowfall for the Washington Blue Mountains Wednesday March 6th through the early morning hours of Thursday March 7th. Snowfall in inches include (9) in 12 hours at a Mesonet near Ski Bluewood, and (11) at the Touchet SNOTEL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 7, 2:35 AM PST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 235 AM PST THU MAR 7 2013 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT...A COMPLEX UPPER LOW OVER THE NWRN STATES WILL ELONGATE AND WEAKEN OVER THE NEXT COUPLE OF DAYS...GRADUALLY BEING REPLACED BY AN UPPER LEVEL RIDGE. THIS WILL RESULT IN A SLOW DRYING TREND. FOR TODAY HOWEVER THERE WILL BE ENOUGH MOISTURE FOR SCATTERED RAIN AND SNOW SHOWERS MAINLY THIS AFTERNOON AND EARLY EVENING AND ESPECIALLY OVER THE MOUNTAINS. SHOWER COVERAGE WILL BE LESS THAN WEDNESDAY AND DO NOT EXPECT ANY THUNDERSTORMS TODAY. BY FRIDAY...ANY SHOWER ACTIVITY WILL BE RATHER ISOLATED. FRIDAY NIGHT THROUGH SATURDAY NIGHT WILL BE DRY. TEMPERATURES WILL BE NEAR NORMAL FOR THIS TIME OF YEAR WITH 50S LOWER ELEVATIONS AND 30S AND 40S IN THE MOUNTAINS. NO SIGNIFICANT WINDS ARE EXPECTED THROUGH THE PERIOD. 78 .LONG TERM...SUNDAY THROUGH THURSDAY...MODELS CONTINUE TO STRUGGLE WITH THE LONG TERM FORECAST AND SHOW SIGNIFICANT RUN TO RUN CHANGES. YESTERDAY'S STRONG RIDGE OVER THE AREA HAS BEEN REPLACED WITH A FLATTER RIDGE. BOTH THE GFS AND ECMWF SHOW A WAVE ARRIVING AT THE CASCADES SUNDAY AFTERNOON BUT DIFFER AS TO THE STRENGTH. THE GFS VERSION IS STRONGER AND HAS A CHANCE OF MAINLY RAIN EXTENDING AS FAR SOUTH AS THE COLUMBIA GORGE WHILE THE GFS HAS A WEAKER SYSTEM WITH LITTLE IF ANY RAIN EXCEPT ALONG THE WASHINGTON CASCADE CREST. HAVE SPLIT THE DIFFERENCE AND HAVE A SLIGHT CHANCE OF RAIN ALONG THE WASHINGTON CASCADES. ON MONDAY THE GFS BRINGS A COLD FRONT INTO THE AREA AND HAS IT HANG UP IN CENTRAL OREGON MONDAY NIGHT BEFORE MOVING NORTH ON TUESDAY AND TUESDAY NIGHT AS A WARM FRONT. THE ECMWF REBUILDS THE RIDGE SUNDAY NIGHT AND KEEPS IT THROUGH TUESDAY NIGHT THOUGH IT COMES ASHORE AND GRADUALLY CROSSES THE AREA THROUGH THIS PERIOD. A WEAK DISTURBANCE CROSSES OVER THE RIDGE MONDAY AND MONDAY NIGHT WITH A FEW RAIN SHOWERS IN THE WASHINGTON CASCADES AND NORTHERN BLUE MOUNTAINS. DIFFERENCES IN THE MODELS MAKES THE FORECAST A CHALLENGE AND HAVE LEANED MORE TOWARDS THE GFS BUT CONFIDENCE ISN'T HIGH. HAVE KEPT A CHANCE OF OF RAIN IN THE NORTHERN MOUNTAINS WITH A SLIGHT CHANCE OF RAIN IN THE SOUTHERN MOUNTAINS WITH THE LOWER ELEVATIONS DRY SUNDAY NIGHT AND MONDAY. HAVE A CHANCE OF RAIN IN THE MOUNTAINS WITH A SLIGHT CHANCE ELSEWHERE MONDAY NIGHT THROUGH TUESDAY NIGHT. BOTH MODELS BRING A SYSTEM TO THE AREA WEDNESDAY AND CIRCULATION AROUND THE SYSTEM HELPS STRENGTHEN A RIDGE OVER WESTERN MONTANA SO THE SYSTEM MAKES SLOW PROGRESS INTO AND THROUGH THE AREA THROUGH THURSDAY. HAVE MAINTAINED A CHANCE OF RAIN IN THE MOUNTAINS WITH A SLIGHT CHANCE IN THE LOWER ELEVATIONS FOR WEDNESDAY THROUGH THURSDAY. HIGH TEMPERATURES WILL BE IN THE MID 50S TO LOWER 60S WITH UPPER 40S TO MID 50S IN THE MOUNTAINS THROUGH THE LONG TERM PERIOD. LOWS WILL GENERALLY BE IN THE MID 30S TO LOWER 40S WITH MID 20S TO LOWER 30S IN THE MOUNTAINS. PERRY && .AVIATION...PREVIOUS DISCUSSION...06Z TAFS...MOST OF THE RAIN SHOWERS HAVE MOVED TO THE NORTHEAST AWAY FROM THE AREA. HOWEVER...THERE IS STILL AN AREA OF SHOWERS THAT ARE AFFECTING KPDT...KALW AND KPSC. MVFR CONDITIONS ARE POSSIBLE DURING RAIN SHOWERS DUE TO LOWERED CEILINGS AT TIMES AT THESE LOCATIONS. HOWEVER VFR CONDITIONS WILL PREVAIL MOST OF THE TIME. WINDS OF 10 TO 20 KTS ARE POSSIBLE UNTIL AROUND 09Z AND THEN THE WINDS WILL DIMINISH TO GENERALLY 10 KTS OR LESS FOR THE REMAINDER OF THE NIGHT AND ARE EXPECTED TO REMAIN LIGHT THROUGH THURSDAY EVENING. 88 && .PRELIMINARY POINT TEMPS/POPS... PDT 50 30 51 31 / 20 10 10 10 ALW 53 33 54 35 / 20 20 10 10 PSC 54 29 55 30 / 10 10 10 0 YKM 52 28 53 28 / 10 10 10 0 HRI 54 27 55 28 / 10 10 10 0 ELN 49 26 50 28 / 20 10 10 0 RDM 46 20 49 21 / 20 20 20 0 LGD 46 26 46 28 / 20 20 10 10 GCD 44 24 46 25 / 20 20 20 10 DLS 53 29 55 30 / 20 10 10 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : GREEN FRIDAY : GREEN SATURDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 78/83/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 759 PM PST WED MAR 6 2013 ORZ049-050-503-505-070800- GRANDE RONDE VALLEY-WALLOWA COUNTY- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN- 759 PM PST WED MAR 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON AND NORTHEAST OREGON. .DAY ONE...TONIGHT ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS WILL DECREASE DURING THE REST OF TONIGHT. THUNDERSTORMS ARE NO LONGER EXPECTED. SNOW LEVELS WILL DROP TO AROUND 2000 FEET OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED SNOW AND RAIN SHOWERS ARE EXPECTED THURSDAY AND FRIDAY. DRIER CONDITIONS WILL RETURN DURING THE WEEKEND.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433298.